Missouri, 2009

Flash Flooding and Heavy Rain in Missouri, September 20, 2009

September 20, 2009 · NWS SGF · 3 events in 3 counties and zones

Thunderstorms associated with an upper level low moving through Southwest Missouri produced heavy and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Thunderstorms associated with an upper level low moving through Southwest Missouri produced heavy and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 19, 11:23 PM CST, 37 minutes earlier.

Area forecast discussion, Sep 19, 11:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1223 AM CDT SUN SEP 20 2009

...UPDATE TO AVIATION...

.UPDATE...

A LOCALIZED FLASH FLOOD EVENT CONTINUES THIS EVENING OVER NORTHERN
BARRY AND LAWRENCE COUNTIES. RAINFALL TOTALS ARE LIKELY EXCEEDING
SIX INCHES IN SOME CASES OVER EASTERN LAWRENCE COUNTY.
UNFORTUNATELY...LATEST RADAR TRENDS INDICATE THE HEAVY RAINFALL
WILL CONTINUE FOR AT LEAST ANOTHER HOUR. THERE HAS ACTUALLY BEEN
RECENT DEVELOPMENT FARTHER TO THE EAST ACROSS EXTREME SOUTHWEST
GREENE AND THE CHRISTIAN COUNTY PANHANDLE.

LATEST SATELLITE TRENDS CONTINUE TO INDICATE A DIVERGENT AREA
CENTERED OVER SOUTHWEST MISSOURI...WITH A THETA E MAXIMA EXTENDING
BACK TOWARDS OKLAHOMA. IT IS QUITE POSSIBLE THAT THE OZARK PLATEAU
IS PLAYING A ROLE WITH THE KSGF VWP SHOWING A FAVORABLE PROFILE
FOR UPSLOPE FROM SOUTHWESTERN GREENE COUNTY INTO BARRY COUNTY.
THE 00Z KSGF RAOB IS VERY TELLING WITH NEAR SATURATION UP THROUGH
AND ABOVE THE FREEZING LEVEL. WARM RAIN PROCESSES ARE INDEED AT
WORK WITH VERY EFFICIENT RAINFALL RATES. PRECIPITABLE WATERS CAME
IN RIGHT AROUND 1.75 INCHES. THEREFORE DO NOT SEE AN END TO THE
HEAVY RAINFALL THREAT ALONG THE SOUTHERN OZARK PLATEAU INTO THE
EARLY OVERNIGHT HOURS.

SCHAUMANN

&&

.DISCUSSION...

AN ACTIVE WEATHER PATTERN THROUGH THE FORECAST PERIOD WITH
SEVERAL CHANCES FOR PRECIPITATION IS THE FORECAST HIGHLIGHT.

THE PERSISTENT UPPER LEVEL LOW THAT HAS BROUGHT SCATTERED SHOWERS
AND THUNDERSTORMS TO THE LOWER MISSISSIPPI VALLEY THROUGH MOST OF
THE WEEK IS BEGINNING TO KICK NORTHEAST TOWARDS THE OHIO VALLEY
WITH A DIGGING UPPER TROUGH OVER THE PACIFIC NORTHWEST. STRONG
ISENTROPIC UPGLIDE ALONG THE 310K SURFACE HAS PRODUCED NUMEROUS
RAIN SHOWERS ACROSS SOUTHERN MISSOURI. RAIN CHANCES WILL CONTINUE
TONIGHT ALONG WITH SLIGHT CHANCES FOR SUNDAY WITH THE LOW
EJECTING EAST.

FOCUS OF THE FORECAST THEN TURNS TO A STRONG COLD FRONT ASSOCIATED
WITH A DIGGING UPPER TROUGH IN THE PLAINS EARLY NEXT WEEK. AHEAD
OF THIS UPPER TROUGH...THE FRONT WILL INTERACT WITH GULF MOISTURE
SURGING NORTH. FORECAST PROGS OF STEEPENING LAPSE RATES AND
MARGINAL SHEAR SHOULD BE SUFFICIENT FOR AT LEAST A FEW STRONG
THUNDERSTORMS WITH A PRIMARY RISK OF HAIL FOLLOWED BY WIND. WITH
PRECIPITABLE WATER VALUES PROJECTED OVER AN INCH AND A HALF...FLASH
FLOODING WILL BE A CONCERN ESPECIALLY WHERE THUNDERSTORMS TRAIN
ALONG THE FRONT AND WHERE THE STRONGER UPDRAFTS DEVELOP.

THE NUMERICAL MODELS CONTINUE TO OFFER A VARIETY OF SOLUTIONS
WITH THE EVOLUTION OF THE UPPER TROUGH THROUGH THE WEEK. MODEL
CONSENSUS IS FOR THE DEVELOPMENT OF A CUTOFF UPPER LEVEL LOW.
HOWEVER...CONSENSUS FROM THERE DIVERGES GREATLY ON THE TRACK OF
THE LOW. SOLUTIONS VARY FROM THE GFS...ALONG WITH THE GFS
ENSEMBLES RETROGRADING THE LOW TO THE DESERT SOUTHWEST TO THE
UKMET AND CANADIAN MODELS STALLING THE LOW OVER KANSAS. NEEDLESS
TO SAY...EVENTUAL TRACK OF THE LOW WILL HAVE BIG IMPLICATIONS ON
THE EXTENDED FORECAST. CURRENT FORECAST FAVORS THE ECMWF WHICH IS
A REASONABLE COMPROMISE BETWEEN THE OUTLIERS. FURTHER ADJUSTMENTS
AND REFINEMENT TO THE EXTENDED FORECAST WILL BE MADE TO INCREASE
OR DECREASE PRECIPITATION CHANCES ONCE MODEL CONTINUITY
STRENGTHENS.

ANGLE

&&

.AVIATION...

LIFR CONDITIONS WILL PERSIST AT KBBG INTO EARLY SUNDAY MORNING
BEFORE FLIGHT CATEGORIES SLOWLY IMPROVE THROUGHOUT THE DAY. FLIGHT
CATEGORIES ARE A BIT MORE IN QUESTION AT KSGF AND KJLN THROUGH
SUNDAY MORNING. CURRENT THINKING IS THAT MVFR CEILINGS WILL
PREVAIL INTO EARLY SUNDAY MORNING AT BOTH TERMINALS. BRIEF IFR
VISIBILITIES WILL BE POSSIBLE WITH HEAVIER SHOWERS AROUND KSGF.
THERE IS ALSO A SLIGHT CHANCE WE COULD SEE SOME STRATUS BUILD
DOWN ALONG THE OZARK PLATEAU. WAS NOT CONFIDENT ENOUGH TO INCLUDE
IN THE KSGF TAF...BUT THIS POTENTIAL SCENARIO WILL BE CLOSELY
MONITORED.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 19, 10:59 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 PM CDT SAT SEP 19 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1159 PM CDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE
  ENTIRE OUTLOOK AREA...BUT NO SEVERE STORMS ARE EXPECTED.

  ISOLATED FLOODING WILL REMAIN POSSIBLE ALONG AND SOUTH OF THE
  INTERSTATE 44 CORRIDOR THROUGH THE OVERNIGHT. CONDITIONS
  WILL REMAIN FAVORABLE FOR LOCALLY SIGNIFICANT FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A LOW
  PRESSURE SYSTEM TRACKS ACROSS THE EASTERN OZARKS. NO SEVERE
  WEATHER IS EXPECTED.

  A FEW STRONG THUNDERSTORMS WILL OCCUR LATE MONDAY INTO
  TUESDAY WITH A COLD FRONT ENTERING THE OZARKS. THIS FEATURE
  WILL INTERACT WITH INCREASING GULF MOISTURE...TRIGGERING A
  COMPLEX OF STORMS. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE
  WITH THE STRONGER STORMS.

  ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
  WEDNESDAY THROUGH FRIDAY WITH A LOW PRESSURE SYSTEM
  GRADUALLY MOVING THROUGH THE PLAINS AND APPROACHING THE
  OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Sep 19, 6:03 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MONETT                  36.92N 93.93W
09/19/2009                   BARRY              MO   EMERGENCY MNGR

            INTERSECTION OF KYLER ROAD AND HIGHWAY 60 CLOSED DUE TO
            FLOODING WITH SEVERAL FEET OF WATER OVER THE ROAD. MANY
            STREETS IN MONETT HAVE WATER OVER THE ROADWAY.

&&

MTERRY
Local storm report, Sep 19, 6:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HEAVY RAIN       3 NE MONETT             36.95N 93.89W
09/19/2009  M5.20 INCH       LAWRENCE           MO   PUBLIC

            VOLUNTEER OBSERVER MEASURED 5.20 INCHES OF RAIN.

&&

MTERRY
Local storm report, Sep 19, 8:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      MONETT                  36.92N 93.93W
09/19/2009                   BARRY              MO   EMERGENCY MNGR

            VOLUNTARY EVACUATIONS ONGOING AT MARSHALL MOBILE HOME
            PARK IN MONETT. NUMEROUS ROADS ARE INUNDATED. KELLY CREEK
            IS AT BANKFULL.

&&

MTERRY
Local storm report, Sep 19, 8:59 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
959 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HEAVY RAIN       MONETT                  36.92N 93.93W
09/19/2009  M7.75 INCH       BARRY              MO   PUBLIC

            RELAYED BY MEDIA.

&&

MTERRY
Local storm report, Sep 19, 9:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      3 NE MONETT             36.95N 93.89W
09/19/2009                   LAWRENCE           MO   PUBLIC

            NUMEROUS COUNTY ROADS FLOODED.

&&

MTERRY
Local storm report, Sep 19, 10:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT SAT SEP 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     FLASH FLOOD      N MARIONVILLE           37.00N 93.64W
09/19/2009                   LAWRENCE           MO   AMATEUR RADIO

            ESTIMATED RAINFALL AMOUNTS ESTIMATED UP TO ELEVIN INCHES
            HAS CAUSED SERIOUS FLASH FLOODING ACROSS MUCH OF SOUTHERN
            AND EASTERN LAWRENCE COUNTY. A WATER RESCUE IS IN
            PROGRESS NEAR THE INTERSECTION OF HIGHWAY 14 AND HIGHWAY
            T.

&&

DCRAMER

The radar

The Springfield radar (KSGF), 55 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lawrence

When
September 20, 12:00 AM CST to 4:00 AM CST
Where
Lawrence County, 2.35 mi SSW of Friestatt to 2.24 mi WNW of Friestatt
Cause
Heavy Rain
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
36.990, -93.940

Bridges were washed out along State Highway H.

Flash Flood, Texas

When
September 20, 1:52 AM CST to 5:00 AM CST
Where
Texas County, 0.87 mi NNW of Licking to 2.25 mi SSW of Licking
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.511, -91.877

Flash flooding was reported in Licking.

Heavy Rain, Barry

When
September 20, 7:21 AM CST
Where
Barry County, 3 mi NE of (Umn)monett
Reported by
Public
Coordinates
36.911, -93.862

In 24 hours, 9.05 inches of rain was measured.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196547, 196546, 196785.